Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 17, 2003

August 17, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 2:35 AM EST, 0 minutes earlier.

Area forecast discussion, Aug 17, 2:35 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 AM EDT SUN AUG 17 2003

STRONG UPPER VORT CENTER CROSSING CENTRAL PENN ATTM AND WILL HELP TO
PUSH THE COLD FRONT QUICKLY SOUTH IN ITS WAKE. SHORT TERM...WELL
HAVE TO DEAL WITH ISOLATED STRONG TO SEVERE TSRA EARLY THIS MORNING
ACROSS THE LOWER SUSQ VALLEY REGION. FEW SVR TSRA WARNINGS RECENTLY
ISSUED JUST SE OF KCTP FOR A MINI BOW ECHO AND POTENTIALLY DAMAGING
MACROBURST. FELT A FAIRLY GOOD GUST FROM THE SE IN THE WAKE OF THIS
CELL AS IT EXITED SOUTHERN CENTRE COUNTY.

THE CHC FOR A FEW SHOWERS/TSRA WILL BE CONFINED TO THE SRN TIER OF
PENN TODAY (MAINLY THIS MORNING)...WITH GENERALLY A GOOD DEAL OF
STRATO CU REMAINING FOR MOST OTHER AREAS INTO THE EARLY AFTERNOON.
LOOK FOR DRIER AIR TO MIX OUT INCREASING HOLES IN THE CLOUDS FROM
NORTH TO SOUTH DURING THE MID TO LATE AFTERNOON.

HIGHS WILL ONLY TOP OUT IN L70S OVER THE NRN MTNS AND M/U 70S ACROSS
MOST OF CENTRAL PENN WITH A MODERATE NRLY BREEZE USHERING IN MUCH
MORE BEARABLE/LOWER HUMIDITY. READINGS WILL MAKE IT TO JUST ABOVE 80
IN THE EXTREME SE PART OF THE CWA.

HIGH PRESSURE AT THE SFC TOPPED BY A SHARP...590+ UPPER RIDGE WILL
GIVE US A STRING OF DRY AND INCREASINGLY WARM DAYS MONDAY THROUGH
THURSDAY.

NEXT COLD FRONT WITH A CHC FOR SHRA/TSRA DUE FRIDAY.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

LAMBERT
Hazardous weather outlook, Aug 16, 4:02 AM EST, 22 hours 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 8:39 PM EST, 5 hours 56 minutes before
PAZ036-064-065-170245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS
COUNTIES...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE
MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND
BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG
AROUND 950 PM...HALLAM AND YORK AROUND 955 PM.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS
TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Aug 16, 10:48 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1148 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    FAIRVIEW                  PA   WIND DAMAGE
08/16/03   YORK                           TREES BLOWN DOWN

0930 PM    HARRISBURG                PA   FLASH FLOODS
08/16/03   DAUPHIN                        WIDESPREAD FLOODING OF
                                          ROADS AND BASEMENTS ALONG
                                          WITH A WATER RESCUE

0930 PM    LEWISBURG                 PA   WIND DAMAGE
08/16/03   UNION                          TREES BLOWN DOWN

0836 PM    3 E TROUT RUN             PA   WIND DAMAGE
08/16/03   LYCOMING                       TREES BLOWN DOWN

LAMBERT
Special weather statement, Aug 16, 11:49 PM EST, 2 hours 46 minutes before
PAZ035-036-170545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 AM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES
THROUGH 145 AM...

AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 6 MILES SOUTH OF BREEZEWOOD...MOVING SOUTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR NEEDMORE AROUND 1255 AM...BIG
COVE TANNERY AROUND 110 AM...MERCERSBURG AROUND 130 AM AND CLAYLICK
AROUND 135 AM.

OTHER STRONG THUNDERSTORMS WERE LOCATED ALONG...AND JUST TO THE
NORTH OF THE PENNSYLVANIA TURNPIKE FROM BREEZEWOOD TO EVERETT.
THESE STORMS WILL MOVE TO THE SOUTHEAST AND AFFECT MUCH OF FULTON
AND FRANKLIN COUNTIES DURING THE NEXT HOUR.

WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THE STORMS.

EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. REFRAIN FROM USING ELECTRICAL APPLIANCES AND THE
TELEPHONE WHEN FREQUENT LIGHTNING IS OCCURRING.

LAMBERT
Special weather statement, Aug 17, 1:38 AM EST, 57 minutes before
PAZ019-170745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 AM EDT SUN AUG 17 2003

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY...

AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BELLEFONTE...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR POE VALLEY STATE PARK AROUND
250 AM.

COMMUNITIES ALONG ROUTE 45...FROM JUST EAST OF CENTRE HALL...TO
MILLHEIM...TO WOODWARD...AND POE VALLEY STATE PARK WILL BE AFFECTED
BY THIS STRONG STORM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KL
Special weather statement, Aug 17, 2:25 AM EST, 10 minutes before
PAZ028-170830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT SUN AUG 17 2003

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA COUNTY...

AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF LEWISTOWN...MOVING EAST
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...OR JUST NORTH
OF MCALISTERVILLE AROUND 335 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The radar

The State College radar (KCCX), 45 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
August 17, 2:35 AM EST
Where
Mifflin County, Siglerville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -77.533

Trees reported down in Siglerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369208.